Statins worsen brain function of Alzheimer’s sufferers


This statement is the title of an article by Dr Briffa.

[Dr John Briffa BSc (Hons) MB BS (Lond)  Dr John Briffa is a practising doctor, author and international speaker. He is prize-winning graduate of University College London School of Medicine, where he also gained a BSc degree in Biomedical Sciences. Dr Briffa is a leading authority on the impact of nutrition and other lifestyle factors on health and illness. He is dedicated to providing individuals with information and advice they can use to take control of their health and optimise their energy and vitality.]

Here is his article:

Many years ago I was having dinner with a friend who was, herself, a young hospital doctor specialising in ‘care of the elderly’ (what used to be called ‘geriatrics’). She worked in a busy department, and lamented the fact that so many elderly people were suffering from what she believed to be the adverse effects of what she termed ‘polypharmacy’ – basically the taking of multiple medications. She told me that when a new patient was admitted to her ward, she would usually stop all medications, and then might re-add them very selectively later. She said the stopping of all medication very commonly led to a significant improvement in the clinical state of her patients (which is why she did it).

This conversation came back to me this week while I was reading a study in which elderly individuals with Alzheimer’s disease had their statin medication stopped for six weeks, and then restarted [1]. The results, in short, showed that during the six weeks when their statins were stopped, the basic brain function of the individuals improved. When the drugs were restarted, brain function got worse again.

Now, one could argue that this sort of study is not necessarily a good judge of the impact of statins on brain function. That’s because the researchers (and patients) knew when the patients were taking statins and when they were not, which means the changes might be down to the placebo response or even bias on the part of the researchers. I would say that, in many respects, this study is a pretty decent judge of how things work in the real world. If a person feels better and seems brighter once their statin is stopped, then whether this has to do with the placebo response or not, it seems reasonable to consider stopping the medication in the long term.

Some researchers have suggested that statins might actually improve brain function in the elderly. This stance is largely theoretical, and studies in which individuals have been given statins have not found that they improve brain function at all. Actually, last year the Food and Drugs Administration in the US issued a warning about the potential for statins to affect brain function, telling us that: “There have been rare post-marketing reports of cognitive impairment (e.g., memory loss, forgetfulness, amnesia, memory impairment, confusion) associated with statin use. These reported symptoms are generally not serious and reversible upon statin discontinuation, with variable times to symptom onset (1 day to years) and symptom resolution (median of 3 weeks).”

I don’t know if the effects of statins on the brain are as rare as the FDA imagines. That’s partly because a lot of side-effects go unrecognised by doctors. Adverse effects from statins can come on weeks, months and even years after a statin is started. The longer the gap between the starting of a medication and the emergence of a symptom, generally the less likely a doctor is to suspect the medication is to blame. And, even if a doctor does believe a medication is giving trouble, the chances are it will not be reported (it’ a hassle, to be honest).

I’m pleased to see studies such as this one getting published, as it helps to raise awareness about the damage statins can do. I’ve seen this many times in my patients, and not so long ago I wrote about how it seemed to have affected my own father. He ended up stopping his statins, and felt much better as a result. Neither of us knows whether his improvement was due to the placebo response or not, and neither of us cares either.

References:

1. Padala KP. Et al. The effect of HMG-CoA reductase inhibitors on cognition in patients with Alzheimer’s dementia: a prospective withdrawal and rechallenge pilot study. Am J Geriatr Pharmacother 2012;10(5):296-302.

I hope I am not exceeding my rights in including the following responses from his readers:

  1. mike

    1 February 2013

    Let’s say that statins were the perfect drug to prevent heart disease, but had one nasty side effect – memory impairment that increases with every dose.
    Given that we are the sum total of our experience, and our personalities are integral to that, then I wonder if we, knowing that would swap who we are for a few extra years of life sitting in a care home chair with the cognitive function of a cabbage?

  2.  Suzy Kelham

    2 February 2013

    Statins

    Gradually mainstream medicine is waking up to the fact that brains need cholesterol. I discovered this personally 5 years ago. My daughter thought I was developing Alzheimer’s. I stopped the Simvastatin because of the muscle pain. I cannot tell you how angry I am and how much I have lost all faith in the medical profession for swallowing this lie in the first place. My memory has still not completely recovered. I still have “senior moments”. There is no Alzheimer’s in my family so it has to be the drugs. I’m only 65. That is not old. In my opinion, statins are the new thalidomide and they are doing untold damage.

  3.  tony kerstein

    2 February 2013

    My experience and reaction was exactly the same as Suzy Kelham’s. I also still have the odd senior moment, expecially with names, but I did not put this down to the lingering after effects of statins. Can they really last that long? My doctor did not accept these as side effects and I’m sure her’s didn’t too-no wonder the side effects are vastly under reported.

  4.  Moyra P.

    3 February 2013

    Well said, Mike & Suzy! For those who may be interested, there is a site for statin sufferers at:
    http://health.groups.yahoo.com/group/UkStatinSideEffectSufferers/
    Keep writing the articles, Dr Briffa; your website is becoming a valuable resource! Know that you are appreciated…

Advertisements

About Ken McMurtrie

Retired Electronics Engineer, most recently installing and maintaining medical X-Ray equipment. A mature age "student" of Life and Nature, an advocate of Truth, Justice and Humanity, promoting awareness of the injustices in the world.
This entry was posted in Uncategorized and tagged , , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s